Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 240, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2017, 6:12 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 6:12 PM MDT (00:12 UTC)
- Expired
- Aug 2, 2017, 7:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:24 PM MDT | TSTM WND DMG | 6 N Wild Horse, CO | 2 LIMBS BROKEN, 60 YEAR OLD DEAD TREE BLOWN OVER |
| Aug 2, 6:29 PM MDT | HAIL 1.5 | 8 N Wild Horse, CO | HAIL WAS MOSTLY QUARTERS AND PING PONG BALL SIZED AND COVERED THE GROUND. WIND MEASURED AT 54 MPH BEFORE MEASURING DEVICE FAILED. WINDOWS BROKEN AND TREE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661
WUUS53 KGLD 030012
SVRGLD
COC017-063-030100-
/O.NEW.KGLD.SV.W.0240.170803T0012Z-170803T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
612 PM MDT WED AUG 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Western Cheyenne County in east central Colorado...
Southwestern Kit Carson County in east central Colorado...
* Until 700 PM MDT
* At 612 PM MDT, a severe thunderstorm was located 16 miles south of
Flagler, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3911 10308 3913 10292 3873 10259 3862 10291
TIME...MOT...LOC 0012Z 335DEG 24KT 3906 10297
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
885
WWUS53 KGLD 030026
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
626 PM MDT WED AUG 2 2017
COC017-063-030100-
/O.CON.KGLD.SV.W.0240.000000T0000Z-170803T0100Z/
Cheyenne CO-Kit Carson CO-
626 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR WESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
At 626 PM MDT, a severe thunderstorm was located 15 miles northwest
of Kit Carson, or 23 miles south of Seibert, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10293 3874 10261 3864 10292 3911 10308
TIME...MOT...LOC 0026Z 332DEG 17KT 3897 10293
HAIL...1.25IN
WIND...60MPH
$$984
WWUS53 KGLD 030037
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
637 PM MDT WED AUG 2 2017
COC063-030046-
/O.CAN.KGLD.SV.W.0240.000000T0000Z-170803T0100Z/
Kit Carson CO-
637 PM MDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3904 10302 3904 10290 3874 10261 3864 10292
TIME...MOT...LOC 0036Z 348DEG 37KT 3889 10294
$$
COC017-030100-
/O.CON.KGLD.SV.W.0240.000000T0000Z-170803T0100Z/
Cheyenne CO-
637 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 636 PM MDT, a severe thunderstorm was located 11 miles northwest
of Kit Carson, or 28 miles south of Seibert, moving south at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3904 10302 3904 10290 3874 10261 3864 10292
TIME...MOT...LOC 0036Z 348DEG 37KT 3889 10294
HAIL...1.50IN
WIND...60MPH
$$598
WWUS53 KGLD 030048
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
648 PM MDT WED AUG 2 2017
COC017-030100-
/O.CON.KGLD.SV.W.0240.000000T0000Z-170803T0100Z/
Cheyenne CO-
648 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 646 PM MDT, a severe thunderstorm was located 8 miles northwest of
Kit Carson, or 30 miles west of Cheyenne Wells, moving southeast at
30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 629 PM MDT a weather spotter reported
golf ball to ping pong ball size hail 8 miles north of Wild
Horse.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3904 10302 3904 10290 3874 10261 3864 10292
TIME...MOT...LOC 0046Z 335DEG 24KT 3884 10291
HAIL...1.50IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:12 PM MDT, 0 minutes earlier.
Area forecast discussion, Aug 2, 6:12 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Goodland KS 612 PM MDT Wed Aug 2 2017 .UPDATE... Issued at 600 PM MDT Wed Aug 2 2017 Based on latest storm development and expected storm coverage have increased rainfall chances for the evening over the west and east part of the forecast area. Strongest lift will continue over the west half to third of the forecast area for another hour or so then begin to decline as the upper level short wave trough responsible begins to fill from the south. However lift with this same short wave trough will still be favorable for storm development over the northeast part of the forecast area this evening. Storms will persist longer here due to the lift remaining longer before it moves east after midnight. The threat for large hail should be less over the east part of the forecast area due to the storms merging. This merging will cause beneficial competition of ice crystals in storm updrafts downstream resulting in smaller hail. Have seen this happen with the storms in East Central Colorado with the northern storm producing much larger hail than the southern storm. Cannot rule out damaging wind gusts this evening as the storms move through. After midnight there maybe some lingering storms east of Highway 83 that will gradually exit the forecast area well before sunrise. There will be a few hour lull before the next round of storms move in from the west starting mid morning. && .SHORT TERM...(This evening through Thursday) Issued at 150 PM MDT Wed Aug 2 2017 Showers are already starting to develop over far southwest Nebraska and central Colorado this afternoon. Expect these showers/thunderstorms to increase in coverage through the remainder of the afternoon and into the evening with thunderstorms spreading into northwest Kansas as the tail end of an upper short wave trough and a prefrontal surface trough moves into the forecast area between 21Z-00Z. The primary time expected for possible severe storms will be between 00Z-06Z as storms reach their peak intensity and coverage as they continue to spread across the forecast area. After 06Z, expect storms to be decreasing in intensity and coverage with storms exiting the eastern sections of the forecast area between 09Z-15Z following the passage of the upper short wave trough and the surface cold front. Model output is showing additional weak embedded short wave activity with some convective feedback moving east of the Rockies over central Colorado Thursday morning after 12Z. Feel it is possible to see scattered showers again through the day on Thursday as a result of the weak upper disturbance moving through from eastern Colorado along the western and southern periphery of the forecast area in the vicinity of the western extent of the cold frontal boundary as it snakes back into eastern Colorado. Ended up refining the timing and coverage from what the blended model solution was giving through the day on Friday instead of blanketing the whole area with lower pops. This may show as a slightly higher POP grid over 6-12hrs, but should prove to be a more realistic depiction of the transition of weather across the forecast area than what the blended solution gave. .LONG TERM...(Thursday night through Wednesday) Issued at 126 PM MDT Wed Aug 2 2017 Upper level flow over the extended period will be from the northwest. Due to this pattern and 700mb shortwaves moving over the CWA, there will be chances for precipitation almost every day. Thursday night will start off dry due to the cold, dry air that will move over the area due to a cold front that will pass over the region Wednesday night. A transition to storm chances will return Friday. Current guidance shows the timeframe for precipitation chances will be in the early to late evening. The remainder of the period will see similarities day-by-day, waves of moisture and precipitation are expected to impact the region. Models are showing the potential for a change come Tuesday, with some western shifting of the upper level flow. This pattern is still showing to bring precipitation to the region. Temperatures during the period will primarily be in the 80s, with some locations dropping into the 70s on Friday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 457 PM MDT Wed Aug 2 2017 VFR conditions forecast for the TAFs. Main focus is the timing and likelihood of storms moving through both sites this evening. Current radar shows a broken line of storms moving south. Anticipate this line filling in more but still remaining broken. Storm coverage should be highest near and east of KMCK this evening. Still don't have too high a confidence of storms impacting KGLD but storm coverage is starting to look better to the north of the site. Based on observations from yesterday, the visibility may fall to MVFR for a short time if a strong enough storms moves over the site. Do not have high enough confidence to go below VFR at this time. The storm activity should end near or not long after 6z for both sites. Winds will be somewhat variable from 3z to 8z as the pre-frontal trough moves through. Winds will be breezy Thursday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...JTL
Hazardous weather outlook, Aug 2, 9:53 AM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 953 AM MDT Wed Aug 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 953 AM MDT Wed Aug 2 2017 /1053 AM CDT Wed Aug 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms across eastern Colorado and southwest Nebraska late this afternoon are expected to spread into northwest Kansas through the evening and across the remainder of the region through the overnight hours. Some storms could become severe during the evening along and north of a line from Cheyenne Wells, Colorado to Norton, Kansas. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There is a possibility of thunderstorms each day through the remainder of the forecast period with a marginal threat of severe storms across northeast Colorado and western Nebraska Friday evening. The main threat with any storms that become severe will be large hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 2, 4:49 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 12 S COPE 39.49N 102.84W
08/02/2017 E0.88 INCH KIT CARSON CO TRAINED SPOTTER
&&
TLYNCHSpecial weather statement, Aug 2, 5:11 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT WED AUG 2 2017
COZ090-022330-
Yuma County CO-
511 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
530 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Yuma, moving south at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Yuma and Heartstrong.
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4035 10262 3996 10246 3991 10280 4000 10280
4000 10279 4033 10279
TIME...MOT...LOC 2311Z 348DEG 29KT 4019 10270Local storm report, Aug 2, 5:17 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 11 S COPE 39.51N 102.87W
08/02/2017 E0.88 INCH KIT CARSON CO PUBLIC
&&
TLYNCHSpecial weather statement, Aug 2, 5:27 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Goodland KS 527 PM MDT WED AUG 2 2017 COZ091-092-030000- Kit Carson County CO-Cheyenne County CO- 527 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over Seibert, moving south at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Flagler, Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 395 and 414. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for northeastern and east central Colorado. LAT...LON 3956 10313 3957 10280 3895 10259 3904 10304 TIME...MOT...LOC 2327Z 339DEG 21KT 3928 10285
Special weather statement, Aug 2, 5:31 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED AUG 2 2017
COZ090-030000-
Yuma County CO-
531 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Yuma, moving south at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Heartstrong and Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4000 10280 4000 10279 4011 10279 4006 10258
3966 10249 3965 10280
TIME...MOT...LOC 2331Z 355DEG 31KT 4001 10270Special weather statement, Aug 2, 6:09 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Goodland KS 609 PM MDT WED AUG 2 2017 COZ091-092-030045- Kit Carson County CO-Cheyenne County CO- 609 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 645 PM MDT... At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Flagler, moving south at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Cheyenne and southwestern Kit Carson Counties in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3911 10313 3919 10292 3893 10276 3885 10305 TIME...MOT...LOC 0008Z 337DEG 21KT 3909 10300
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:09 PM MDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| Aug 2, 6:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.